Alabama, 2015Flash Flood and Damaging Winds in Alabama, June 9, 2015
June 9, 2015 · NWS BMX · 8 events in 3 counties and zones
An upper level disturbance over the Ohio Valley Region tracked southeast and pushed a weak front into north Alabama. A band of thunderstorms developed ahead of the front and produced isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance over the Ohio Valley Region tracked southeast and pushed a weak front into north Alabama. A band of thunderstorms developed ahead of the front and produced isolated severe thunderstorms. A separate cluster of thunderstorms developed over south central Alabama and produced localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 9, 5:38 PM CST, 42 minutes earlier.
Area forecast discussion, Jun 9, 5:38 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT TUE JUN 9 2015
.UPDATE...
FOR 00Z AVIATION.
&&
.DISCUSSION...
MOST SHOWERS AND STORMS HAVE BEEN CONFINED TO OUR EASTERN AND
SOUTHEASTERN COUNTIES THIS AFTERNOON AS THE WEAK FRONTAL BOUNDARY
HAS PUSHED SOUTHWARD FROM THE TENNESSEE VALLEY. SOME STRONG STORMS
HAVE DEVELOPED THAT ARE PRODUCING GUSTY WINDS...VERY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STORMS ARE
VERY PULSE-LIKE IN NATURE AND MESOSCALE BOUNDARY INTERACTIONS WILL
KEEP THE STORMS GOING WELL INTO THE EARLY EVENING HOURS WITH
PLENTY OF SB CAPE TO WORK WITH AND LOW LFC LEVELS. MEANWHILE...ADDITIONAL
SHOWERS AND STORMS ARE STARTING TO DEVELOP ON WHAT APPEARS TO BE
THE FRONTAL BOUNDARY MOVING INTO OUR NORTHERN COUNTIES. THOSE
SHOULD REMAIN SCATTERED IN NATURE THROUGH THE REMAINDER OF THE
AFTERNOON. RAIN CHANCES WILL GRADUALLY DIMINISH FROM NORTH TO
SOUTH FOR OUR NORTHERN COUNTIES AS DRIER AIR SLOWLY PUSHES
SOUTHWARD THROUGH THE NIGHT TONIGHT. SCATTERED CONVECTION ACROSS
THE SOUTH WILL EVENTUALLY BECOME MORE ISOLATED IN NATURE WITH THE
LOSS OF DAYTIME HEATING.
AS THE FRONT WASHES OUT OVER THE SOUTHEAST TOMORROW...SCATTERED
SHOWERS AND STORMS WILL REMAIN IN THE FORECAST WITH THE HIGHEST
COVERAGE ACROSS THE SOUTH. LESSER CHANCES REMAIN ACROSS THE
NORTHERN HALF OF CENTRAL ALABAMA WITH SLIGHTLY DRIER AIR STILL IN
PLACE. SOUTHERLY FLOW RETURNS TO ALL OF THE SOUTHEAST ON THURSDAY
AS A SURFACE RIDGE BUILDS OFF THE SOUTHEAST COASTLINE. AN UPPER
LEVEL RIDGE WILL ALSO BUILD ACROSS THE WESTERN ATLANTIC OVER THE
WEEKEND...WITH UPPER HEIGHTS INCREASING OVER CENTRAL ALABAMA.
SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE EACH AFTERNOON
THROUGH THE WEEKEND BUT BECOME MORE ISOLATED IN NATURE BY MONDAY
AND TUESDAY OF NEXT WEEK. THE UPPER RIDGE BECOMES QUITE PRONOUNCED
BY THEN ACROSS ALL OF THE SOUTHEAST...WHICH WILL SEND TEMPERATURES
UPWARD INTO AT LEAST THE LOW TO MID 90S FOR MANY LOCATIONS. ONLY
ISOLATED SHOWERS AND STORMS CAN BE EXPECTED DURING THE PEAK
HEATING OF THE DAY. SO NO DOUBT...SUMMER TEMPERATURES ARE
DEFINITELY ON THE WAY.
56/GDG
&&
.AVIATION...
00Z TAF DISCUSSION.
SCATTERED SHOWERS AND STORMS CURRENTLY ACROSS THE TERMINALS. IT
LOOKS AS THOUGH A FEW TERMINALS COULD BE DIRECTLY IMPACTED BY
TSRA AND HAVE INCLUDED TEMPOS FOR THE NEXT HOUR OR SO IN A FEW OF
THE TAFS. EXPECT THE DIURNALLY DRIVEN SHOWERS AND STORMS WILL
DIMINISH OVER THE NEXT COUPLE OF HOURS. A MAJORITY OF THE MODELS
INDICATE MVFR TO IFR FOG DEVELOPING AFTER 09Z ACROSS THE SOUTH AND
EAST TERMINALS. THEREFORE...HAVE INCLUDE TEMPOS FOR IFR AT
KANB...KASN...KMGM AND KTOI BETWEEN 09-13Z. EXPECT CONDITIONS
SHOULD RAPIDLY IMPROVE TO VFR AFTER SUNRISE.
05/MA
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 4:02 AM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 AM CDT TUE JUN 9 2015
ALZ011>015-017>050-101315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
502 AM CDT TUE JUN 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 4:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT TUE JUN 9 2015
ALZ036-037-043-092230-
TALLAPOOSA AL-COOSA AL-ELMORE AL-
503 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA...NORTHWESTERN
TALLAPOOSA AND NORTHEASTERN ELMORE COUNTIES UNTIL 530 PM CDT...
AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN LAKE MARTIN...OR 7 MILES SOUTH OF ALEXANDER CITY...MOVING
SOUTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...ECLECTIC...JACKSONS' GAP...MARTIN DAM...
KOWALIGA BRIDGE...WESTERN LAKE MARTIN...NORTHERN LAKE MARTIN...WIND
CREEK STATE PARK...HIGHWAY 9 AND HIGHWAY 22...STILL WATERS RESORT...
EASTERN LAKE MARTIN...NIXBURG...BLUE CREEK MARINA...FISHPOND...
SUSANNAH CROSSING...MAXWELL GUNTER RECREATION AREA...DARE PARK...RAY
AND YATES RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3285 8613 3300 8579 3273 8571 3261 8601
TIME...MOT...LOC 2203Z 338DEG 8KT 3282 8593
32/DAVIS
Special weather statement, Jun 9, 4:23 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE JUN 9 2015
ALZ019-092315-
CALHOUN AL-
523 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 615
PM CDT...
AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEELY HENRY LAKE...OR 8 MILES SOUTH OF RAINBOW CITY...MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANNISTON...OXFORD...COBB TOWN...SAKS...FORT MCCLELLAN...WEST END-COBB
TOWN...GLENCOE...WEAVER...OHATCHEE...HOBSON CITY...OXFORD LAKE...BLUE
MOUNTAIN...NEELY HENRY LAKE...ALEXANDRIA...BYNUM...SOUTHSIDE...
ANNISTON ARMY DEPOT...CHOCCOLOCCO...DEARMANVILLE AND WELLINGTON.
LAT...LON 3391 8593 3391 8592 3365 8566 3359 8587
3359 8599 3374 8609 3377 8604 3381 8607
3383 8605 3384 8607 3385 8602 3387 8602
3386 8600 3389 8599 3389 8597 3391 8597
3392 8593
TIME...MOT...LOC 2222Z 327DEG 11KT 3383 8600
08Special weather statement, Jun 9, 4:31 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT TUE JUN 9 2015
ALZ037-092315-
TALLAPOOSA AL-
531 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR TALLAPOOSA COUNTY UNTIL 615 PM
CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HILLABEE CREEK...OR 7 MILES NORTHEAST OF ALEXANDER CITY...MOVING
SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...CAMP HILL...JACKSONS' GAP...NEW SITE...
GOLDVILLE...HILLABEE CREEK...WESTERN LAKE MARTIN...NORTHERN LAKE
MARTIN...WIND CREEK STATE PARK...STILL WATERS RESORT...EASTERN LAKE
MARTIN...DAVISTON...HORSESHOE BEND NATIONAL MILITARY PARK...BLUE
CREEK MARINA...HORSESHOE BEND...EAGLE CREEK...SUSANNAH CROSSING...
HACKNEYVILLE AND MAXWELL GUNTER RECREATION AREA.
LAT...LON 3271 8581 3273 8589 3274 8588 3275 8588
3275 8595 3277 8596 3277 8597 3275 8597
3275 8599 3304 8599 3311 8586 3311 8569
3309 8561 3284 8561
TIME...MOT...LOC 2230Z 327DEG 11KT 3302 8586
08Special weather statement, Jun 9, 4:41 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT TUE JUN 9 2015
ALZ036-092315-
COOSA AL-
541 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA COUNTY UNTIL
615 PM CDT...
AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CREWSVILLE...OR NEAR KELLYTON...MOVING SOUTHEAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOODWATER...KELLYTON...EQUALITY...NIXBURG...HIGHWAY 9 AND HIGHWAY
22...CREWSVILLE...COTTAGE GROVE...BRADFORD...WESTERN LAKE MARTIN...
FISHPOND AND RAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3275 8609 3275 8612 3295 8615 3305 8604
3302 8601 3280 8601
TIME...MOT...LOC 2241Z 325DEG 6KT 3294 8608
05/MASpecial weather statement, Jun 9, 5:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT TUE JUN 9 2015
ALZ041-043-100030-
ELMORE AL-AUTAUGA AL-
640 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND SOUTHWESTERN
ELMORE COUNTIES UNTIL 730 PM CDT...
AT 639 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEATSVILLE...OR 7 MILES NORTHWEST OF MILLBROOK...MOVING SOUTH AT 5
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...MILLBROOK...ELMORE...COOSADA...DEATSVILLE...AUTAUGA
COUNTY AIRPORT...JORDAN LAKE...MARBURY...BOB WOODRUFF LAKE...
SPEIGNER...HOLTVILLE AND WETUMPKA MUNICIPAL AIRPORT.
LAT...LON 3237 8656 3271 8653 3271 8632 3245 8620
3247 8621 3250 8624 3250 8626 3249 8626
3247 8629 3249 8631 3244 8632 3241 8631
3243 8635 3243 8640 3242 8639 3240 8643
3241 8646 3238 8646 3234 8649 3234 8654
TIME...MOT...LOC 2339Z 354DEG 6KT 3258 8642
08Special weather statement, Jun 9, 5:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT TUE JUN 9 2015
ALZ042-044-100015-
MONTGOMERY AL-LOWNDES AL-
645 PM CDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 715 PM CDT...
AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOPE HULL...OR 9 MILES SOUTHWEST OF MONTGOMERY...MOVING WEST AT 10
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTERN MONTGOMERY...HAYNEVILLE...HUNTER...CANTELOUS...DANNELLY
FIELD...ALABAMA STATE UNIVERSITY...WOODCREST...MONTGOMERY RIVERWALK
STADIUM...SNOWDOUN...PINTLALA...MAXWELL AIR FORCE BASE...HYUNDAI
MOTORS OF ALABAMA...ALABAMA STATE CAPITOL...HOPE HULL...LETOHATCHEE
AND MANACK.
LAT...LON 3237 8657 3237 8654 3234 8654 3234 8649
3236 8649 3238 8646 3241 8646 3241 8640
3243 8640 3243 8635 3241 8631 3242 8631
3244 8632 3245 8631 3228 8626 3214 8628
3210 8663
TIME...MOT...LOC 2345Z 105DEG 7KT 3224 8639
08Flash Flood, Autauga
- When
- June 9, 6:20 PM CST to 7:30 PM CST
- Where
- Autauga County, 0.86 mi SW of Prattmont to 1.06 mi SSE of Prattmont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.463, -86.462
Numerous streets closed and barricaded in the city of Prattville due to flooding.
Thunderstorm Wind, Jefferson
- When
- June 9, 6:30 PM CST to 6:32 PM CST
- Where
- Jefferson County, 6.49 mi WNW of Mud Creek
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.420, -87.260
A large pine tree snapped.
Thunderstorm Wind, Jefferson
- When
- June 9, 7:20 PM CST to 7:21 PM CST
- Where
- Jefferson County, 1.69 mi SE of Acipco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.504, -86.798
Tree uprooted with power lines downed.
Thunderstorm Wind, Shelby
- When
- June 9, 7:29 PM CST to 7:30 PM CST
- Where
- Shelby County, 4.71 mi NE of Quito
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.422, -86.686
Several trees uprooted in the Inverness community.
Thunderstorm Wind, Jefferson
- When
- June 9, 7:30 PM CST to 7:31 PM CST
- Where
- Jefferson County, 0.46 mi NE of Irondale
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.535, -86.715
A large tree uprooted and landed on a house on Lawrence Street in the town of Irondale. Residents became trapped inside the home and had to be rescued. One resident transported to local hospital with minor injuries.
Thunderstorm Wind, Shelby
- When
- June 9, 7:30 PM CST to 7:31 PM CST
- Where
- Shelby County, 0.69 mi S of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.360, -86.750
Several trees uprooted and power lines downed in the Indian Springs community.
Thunderstorm Wind, Shelby
- When
- June 9, 7:31 PM CST to 7:32 PM CST
- Where
- Shelby County, 6.32 mi N of Simmsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.420, -86.650
Numerous trees uprooted and power lines downed along Highway 280 in the Greystone community.
Thunderstorm Wind, Shelby
- When
- June 9, 7:33 PM CST to 7:34 PM CST
- Where
- Shelby County, 5.53 mi N of Argyle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -86.630
Several trees uprooted along Highway 41 near town of Mount Laurel.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, June 9, 20151 death · $5,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Vermont, June 9 to 10, 2015$1.3 million · 5 events
- Flooding in Missouri, June 9 to 30, 2015$255,000 · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 9, 2015$178,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in South Carolina, June 9, 2015$65,000 · EF0 · 26 events
- Hail and Damaging Winds in Georgia, June 9, 2015$103,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Texas, June 9, 2015$100,000 · 61 kt wind · 6 events
- Flood and Damaging Winds in Massachusetts, June 9, 2015$36,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, June 9, 20151 injured · $32,000 · 55 kt wind · 3 events
- Flash Flooding in Nevada, June 9 to 10, 2015$35,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 9, 2015$18,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Wind in North Carolina, June 9, 2015$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588103, 588105, 588109, 588145, 588113, 588149, 588156, 588162.